Most people with HIV gain weight after they start antiretroviral therapy (ART). In fact, it’s usually a good sign that your ART is working. You might hear your doctor call these early extra pounds a “return to health.” But too much treatment-related weight gain can sometimes lead to future health problems.
“Three decades ago, when the HIV epidemic was fresh and new, we worried about malnutrition and wasting,” says Onyema Ogbuagu, MBBCh, an infectious disease specialist who treats people with HIV at Yale Medicine. “Now that we’ve done a better job of catching people earlier in the disease and have more effective treatments, we have a different kind of metabolic problem, which is obesity.”
Tell your doctor if you’re worried about treatment-related weight gain. They’ll go over all the pros and cons of your ART. They’ll also help you find safe ways to lose weight.
Here are some other topics you might want to go over with your health care team.
What Are the Health Risks of Treatment-Related Weight Gain?
Ogbuagu says older kinds of ART might cause lipodystrophy. That’s when your body shifts how it stores fat. You can end up with the kind of belly fat that’s linked to insulin resistance, diabetes, and heart problems. But those kind of fat changes are a lot less likely to happen with newer drugs.
But there is evidence that short-term treatment-related weight gain from modern ART can still raise your odds of certain metabolic problems. More research is needed to know all of the long-term effects of treatment. But ART-related weight gain might lead to the following:
- Type 2 diabetes
- High cholesterol (also known as hyperlipidemia)
- Non-alcoholic fatty liver disease
“The data for diabetes and liver fat is certainly present,” says John Koethe, assistant professor in the division of infectious diseases at Vanderbilt University. But he says there’s conflicting evidence when it comes to cardiovascular disease. Obesity and overweight up the chances anyone will get cardiovascular disease. But he says it’s still not known whether ART-related weight gain raises those odds even higher. We need more research to find out.
“People with HIV are already at a markedly increased risk of cardiovascular disease,” Koethe says. “The issue there may be that any attributable risk from the weight gain hasn’t really turned up in studies yet.”
Keep in mind that excess body weight, regardless of which ART you’re on, can raise your odds of certain health conditions. That includes the following:
- Sleep apnea
- Cognitive decline
- High blood pressure
- Heart disease and stroke
When Should You Watch for Weight Gain?
After you start ART, your odds of weight gain are highest within the first 12 to 18 months, Koethe says. In that period of time, studies show about 37% of people will gain 5% of their body weight. Another 17% will add 10% of their body weight.
Your weight might keep going up for several years after the start of ART, Koethe says, “but at a much slower pace.”
Does All Treatment-Related Weight Gain Come With Risks?
If you’re underweight or normal weight, a few extra pounds can be OK and even healthy. “Weight gain is not always a bad thing,” Ogbuagu says. “For some people, it’s desirable.” He says it might even boost your sense of well-being.
But in general, Koethe says doctors usually start to worry about future health problems if you gain 5% of your body weight after starting ART. People store that weight in different ways, but he says your odds of certain medical problems go up if you hold fat in the area around your internal organs.
“Those folks are at a higher risk of also accumulating fat around the liver, around the heart, and within their skeletal muscles,” Koethe says. “It’s those individuals who are going to be at a higher risk for metabolic diseases like diabetes and other comorbidities down the road.”
It’s hard to tell where your fat is just by looking at your body. But there are some tests your doctor can do to get a more detailed look. Koethe says that might include the following:
- Measure around your waist. Your odds of diabetes and heart disease are higher if your waist is greater than 35 inches for women or 40 inches for men.
- DEXA (or DXA) scan. This is a type of bone density test. But it can also show where your body stores fat and muscle.
- CT scan. This is a more advanced tool that’ll give your doctor info on the fat in and around your liver, skeletal muscles, heart, or other organs.
Who Is More Likely to Gain Weight on ART?
Koethe and his colleagues found that 3 years after the start of ART, about 22% of healthy-weight people became overweight. Among those who were already overweight, he says about one-fifth became obese. But those numbers don’t help experts predict much.
There’s ongoing research into how much of a role your genes play. Koethe says there’s emerging data that certain drug-metabolizing enzymes might affect weight gain. In the future, that might shine a light on who’s more likely put on extra pounds after the start of ART.
Should You Change Your ART?
Talk to your doctor about your treatment. They might want to switch you to a different drug if you’ve gained lots of excess weight. But there are a lot of things to think about it before you make a change.
If you haven’t started treatment, current pre-ART guidelines include a consideration for weight gain or metabolic problems. Bring it up with your doctor if those are health problems you or other family members have had.
But right now, Koethe says there’s not enough scientific data to support a change from the standard guidelines. He says that’s because integrase inhibitors, which are linked to weight gain, “are just so much better when it comes to preventing (drug) resistance.”
The best thing you can do, Koethe says, is to start or continue a healthy diet and exercise routine, especially at the start of ART. And keep your doctor in the loop about your weight gain. They can run routine checks on key health measures, such as:
- Blood sugar
- Blood pressure
- Cholesterol levels
Your doctor might not choose or change your ART based solely on excess weight concerns. But Ogbuagu says you should still talk to your doctor if it happens. “I think we should take action early, in the first few months or year, so that people don’t continue to gain weight and develop new complications along the way.”